Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Citalopram and Nevirapine
Dec 19, 2012

Could you please comment on my following experience:

I began therapy on Truvada and Nevirapine. The reasoning for this regime was that I suffer from Bipolar disorder and Atripla can cause a major depressive episode. Within a month of beginning therapy I noticed that my mood was starting to take a dip and I was beginning to show signs of depression.

Two and a half months passed and I entered a full agitated depression episode which required two weeks hospitalisation to stabilise my mood. Singly this was the most terrifying experience of my life. It was the first time I had experienced the full force of bipolar disorder, and the first time I had to be admitted to a psychiatric clinic. One of the first adjustments made to my bipolar medicine regime was to decrease the amount of antidepressant I was taking - since antidepressants can increase anxiety in an agitated depression episode. All through this experience (with both my HIV physician and psychiatrist) we probed the possibility that the ARVs could have sparked the episode.

My HIV physician, however, came across a research paper (not a clinical trial) on the potential effect that Nevirapine has on Citalopram (the active ingredient in the antidepressant Cipramil/Cilift). This paper showed that Nevirapine can block the metabolic elimination of Citalopram, so the levels of the antidepressant steadily increase in the body and could easily go above safety levels.So, the possibility exist that Nevirapine could have steadily increased the levels of Citilopram in my body and induced an agitated depression episode. The fact that halving my antidepressant reduced the episode substantially seems to lend validity to the possibility.

This experience has taught me many lessons. The first is to be pro-active in interacting with my doctors and exploring the possibilities of interactions between my medications. Secondly, I have maintained direct contact between my doctors, my HIV physician being fully away of what my psychiatrist is doing and vice-versa. I have also learnt that my HIV and bipolar are not mutually exclusive - they interact and I need to pay attention to both equally.

I hope this information helps someone out there.

Response from Dr. McGowan

Thank you very much for sharing your experience and I am glad you are feeling better.

What you say is so important. We have to look at the health of the whole person, not just one organ at a time.

It is important not to compartmentalize your care. your medical care providers should know all of the meds you are taking, especially if new treatments are being planned or added on. Drug ineractions are very common, especially with many of our HIV medications. Herbal therapies, although natural, can also cause some interactions with medications. So all things must be explored and out on the table.

Thank you and good luck.

Joe



Previous
Some questions
Next
Aspirin as disease preventative

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement